South Dakota, 2019

Flash Flooding and Damaging Winds in South Dakota, August 9 to 10, 2019

August 9 to 10, 2019 · NWS FSD · 7 events in 3 counties and zones

Scattered thunderstorms developed across central South Dakota during the late afternoon hours and moved southeast into an environment of deep mixed-layer instability and effective shear of around 50 knots in the evening. Storms transformed into short bowing segments as they moved along the main instability gradient toward the lower James River Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$645,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed across central South Dakota during the late afternoon hours and moved southeast into an environment of deep mixed-layer instability and effective shear of around 50 knots in the evening. Storms transformed into short bowing segments as they moved along the main instability gradient toward the lower James River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 1:33 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 1:33 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
233 PM CDT Fri Aug 9 2019

.SHORT TERM...(This Evening through Tonight)
Issued at 227 PM CDT Fri Aug 9 2019

A very potent severe weather setup continues to build this afternoon
across central and western South Dakota. Mid-afternoon surface and
satellite analysis showing well defined surface boundary just south
of the Missouri River and Pierre southeast towards Chamberlain and
approaching Charles Mix county.   Isolated surface based convection
has already started to develop in the warm sector, along with
enhancement of elevated convection across northern South Dakota.

This afternoon and evening: Very moist boundary layer air has
advected northward south of this frontal boundary, with dew points
in the lower 70s. This has allowed for the development of a a
large MLCAPE reservoir approaching 2500 J/KG into the western
third of the CWA. Isolated surface based convection to our west
and northwest should become more numerous through the afternoon
as large scale accent arrives from shortwave energy over NE
Wyoming later this afternoon. Increasing winds aloft have already
pushed effective shear values into the 40 to 50 knot range this
afternoon, and this will continue to rise as low-level flow
increases this evening.

This setup will favor the development of one or more discrete
supercells across central South Dakota into the early evening,
with eventual cell mergers developing into bowing segments and
clusters as storms turn southeast along the edge of the
instability gradient and dive towards and across the James River
Valley.

As far as risks are concerned, soundings show slightly modest mid-
level lapse rates and are absent of thick hail growth CAPE profiles,
however strong shear should support lofting of hail with potential
for 2.5" hail in supercells.  Greatest risks this afternoon and
evening will arrive from damaging winds and tornadic risks. Eventual
advection of dry air in the mid-lvls of the atmosphere will result
in DCAPE values approaching 1500 J/KG in the western half of the
CWA. This will support wind gusts up to  80 mph in HP supercells
along with bowing segments later this evening. More concerning
are the significant tornadic parameters showing up this afternoon
and early evening along the Missouri River Valley and west of the
James River valley. Effective 0-3 SRH values are already
approaching 300 M2/S2 near initial development this afternoon near
Kadoka, with increasing low-level flow pushing those values
towards 500 M2/S2 by early evening towards Chamberlain and Lake
Andes. 0-1km shear/SRH values are also very impressive along the
frontal boundary, sitting around 150-200 M2/S2 and 20 knots
respectively by early evening. LCL heights also fall in the
favorable category, lowering down towards 600-750 M AGL later
this afternoon. Should discrete cells become anchored to the
surface boundary, an extended long track tornado threat could be
possible into the James River Valley. However, even smaller bowing
segments could be strong enough to produce tornadoes given the
environment this evening.

Further east, while instability wanes towards the I-29 corridor,
it's possible to have residual MCS complex slide eastward late this
evening bringing a strong wind risk. It appears however that the
greatest severe weather risk falls along and west of a line from
Huron to just east of Mitchell towards Yankton.

Heavy rain will also be a large risk this evening and overnight.
Slow propagating supercells and any eventual complex will
certainly have the potential for flash flooding. Additionally, as
the LLJ refocused over MN and far eastern SD after midnight, a
secondary area of heavy rain may develop along the Buffalo Ridge.
Have issued a flood watch to cover both the large scale and flash
flood potential into Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 227 PM CDT Fri Aug 9 2019

Saturday-Sunday: Anticipating rain to linger over the eastern CWA
behind this wave well into the morning hours.  Residual cloud cover
should limit temperatures and have lowered accordingly. Temperatures
further south may rebound slightly towards 80 in the afternoon as
surface low pressure slides east.   A very pleasant day is expected
on Sunday as temperatures climb back towards normal and dry
conditions continue.

Monday-Tuesday:  A series of mid-lvl shortwaves arrive late Sunday
night with one or more MCS developing off the western Plains and
sliding eastward.  We won't really scour out much of the moisture in
the atmosphere this weekend, so the antecedent conditions ahead of
these waves will be favorable for heavy rainfall.  The locations and
track of the rain are still slightly in doubt however. While the
greatest severe weather risks with these MCS appear to stay south,
we'll certainly need to monitor. Dry air moves in for Tuesday, along
with slightly cooler temperatures.

Wednesday-Thursday: The middle of the week again favors dry
conditions, with gradual warming by Thursday and Friday of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM CDT Fri Aug 9 2019

A couple of different aviation concerns over the TAF period. The
first concern will come with thunderstorm development this
afternoon expected across central South Dakota. Some of these
storms could be strong to severe with large hail, damaging winds
and even a couple of tornadoes. As these storms progress toward
the I-29 corridor by mid to late evening, a decrease in the severe
threat is expected although heavy rain is still possible. Exact
timing of thunderstorms is still uncertain so covered most likely
timeframes with VCTS and will adjust based on trends. Next concern
will be the MVFR to IFR ceilings that will build in near/behind
this precipitation activity thru the overnight hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 6 PM CDT this evening through Saturday morning
     for SDZ038>040-052>055-057>061-063>065.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for SDZ056-062-066>070.

MN...Flood Watch from 10 PM CDT this evening through Saturday morning
     for MNZ097-098.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for MNZ071-072-080-081-089-090.

IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Kalin
Hazardous weather outlook, Aug 9, 2:27 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 PM CDT Fri Aug 9 2019

SDZ038-050-052-053-057>060-063>065-068-069-102030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon and
evening. Supercell thunderstorms are possible, bringing the
potential for golf ball size hail, 80 mph winds, along with an
increased possibility for tornadoes. The greatest storm risk will
focus between 5 pm and 11 pm and focused along and west of the
James River Valley.

Heavy rain will accompany these storms, with the potential for
localized 2 to 4 inch rainfall totals and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 pm this evening.

IAZ001-012-020-031-032-NEZ013-014-SDZ039-040-054>056-061-062-066-
067-070-071-102030-
Lyon-Sioux-Plymouth-Woodbury-Ida-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, east central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this evening and into the early
overnight hours. While the greatest risk for severe storms will
be west of the James River valley, a few strong storms could also
track further east. The main risks will be strong winds to 60 mph,
along with quarter size hail. Locally heavy rain will also be
possible with this thunderstorm activity, with localized 1 to 3
inch rainfall totals.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-MNZ071-072-080-081-089-090-097-098-
102030-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected late this evening and overnight.
Small hail and gusty winds are possible, however the main threat
will be locally heavy rainfall. Rainfall amounts over 2 inches
will be possible under the most intense storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 194 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Charles Mix

When
August 9, 5:45 PM CST to 5:47 PM CST
Where
Charles Mix County, 4.61 mi SSW of Academy
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.390, -99.120

Thunderstorm Wind, Gregory

When
August 9, 6:00 PM CST to 6:04 PM CST
Where
Gregory County, 0.69 mi N of Dallas
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.240, -99.520

A few trees were knocked down around town.

Thunderstorm Wind, Gregory

When
August 9, 6:10 PM CST to 6:12 PM CST
Where
Gregory County, Gregory Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.220, -99.400

Thunderstorm Wind, Charles Mix

When
August 9, 6:40 PM CST to 6:42 PM CST
Where
Charles Mix County, 3.04 mi WNW of Geddes
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.259, -98.759

Flash Flood, Gregory

When
August 9, 8:00 PM CST to 9:00 PM CST
Where
Gregory County, 0.89 mi WNW of Gregory to 0.11 mi NNW of Gregory
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.237, -99.445

Several roads were under a half foot to foot of flowing water in town. Property damage costs are rough estimates.

Flash Flood, Gregory

When
August 9, 8:00 PM CST to August 10, 12:30 AM CST
Where
Gregory County, 4.35 mi SSW of Dixon to 4.77 mi SSE of Paxton
Cause
Heavy Rain
Property damage
$630,000
Reported by
Emergency Manager
Coordinates
43.327, -99.526

Numerous county roads were damaged with culverts or roads washed out.

High Wind, Yankton

When
August 9, 10:05 PM CST to 10:08 PM CST
Where
Yankton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

A short period of strong winds with weakening showers produced significant damage to limbs and trees from 18 to 24 inches in diameter in Yankton. Property damage costs are rough estimates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850953, 850952, 850954, 850955, 850951, 860531, 853850.